Virginia, 2022High Wind in Virginia, March 30 to 31, 2022
March 30 to 31, 2022 · NWS RNK · 3 events in 3 counties and zones
Winds increased significantly both in advance and behind a potent cold front that crossed the area the evening of the 30th into the morning of the 31st. High winds downed a large amount of trees over portions of Tazewell and Smyth Counties.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $101,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Winds increased significantly both in advance and behind a potent cold front that crossed the area the evening of the 30th into the morning of the 31st. High winds downed a large amount of trees over portions of Tazewell and Smyth Counties. Power lines also came down as a result of the wind, or of the falling trees, in Tazewell County. A roof was blown off a roof in Tazewell county, and shingles were blown off a house in Carroll County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 30, 9:11 PM EST, 4 minutes earlier.
Area forecast discussion, Mar 30, 9:11 PM EST, 4 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1011 PM EDT Wed Mar 30 2022
.SYNOPSIS...
Gusty southerly winds will develop tonight in advance of a strong
cold front that will move into the region from the west tonight into
early Thursday. Showers and thunderstorms are expected to accompany
the front on Thursday. A few strong to severe thunderstorms will be
possible mainly east of the Blue Ridge Thursday afternoon. Windy and
cold conditions with mountain snow showers will return to the area
Thursday night and Friday.
&&
.NEAR TERM /THROUGH THURSDAY/...
As of 1007 PM EDT Wednesday...
Forecast on track. Exception being lack of precip for now, so
have slowed onset of light rain showers/drizzle, but appears
should see upslope showers develop along the Blue Ridge after
midnight with showers moving into the WV mountains shortly
before dawn ahead of the front.
Previous evening discussion...
Red flag warning expired at 7pm for Tazewell/Smyth Counties.
Expanded the wind advisory northward into Summers and western
Greenbrier County.
Regarding the forecast, low clouds are not as quick to increase
east of the mountains and had the sun break out. As night falls,
models are increasing the low level moisture along/east of the
Blue Ridge, with light rain/drizzle breaking out from east of
Roanoke to Boone by midnight. Have cut pops down from earlier
forecast per latest radar/satellite and model trends.
Adjusted wind gusts per latest trends as well and looks like
wind advisory criteria will be reach across the higher peaks of
Summers and western Greenbrier. Still appears the higher winds
with the low level jet will impact the far SW VA area.
The slight risk was expanded west and south for Thursday. Models
are hinting at early day showers, then a dry slot/clearing that
allows destabilization ahead of the front. Will have to monitor
for squall line/bowing segments especially east of the mountains
Thursday afternoon. Low level helicity also increases, and an
isolated tornado may occur.
Previous discussion...
Red flag warning remains for Tazwell and Smyth Counties until 7
PM. Wind advisories and high wind warnings in effect this
evening into Thursday morning.
Strong southerly winds will develop tonight in advance of a strong
cold front approaching from the west. The 850mb winds are progged to
be as high as 60-70kts in advance of the front and its associated
convection. High wind warnings and wind advisories are in effect
for the most vulnerable areas with a southerly wind flow. Winds will
likely peak in the 06Z-10Z time frame prior to the frontal
associated convection reaching the western part of the CWA.
Scattered showers and a few thunderstorms will will reach the
western mountains around 10Z to 12z. The main thunderstorm threat
will be from the redevelopment of storms especially east of the
Blue Ridge.
South to southeast flow along the Blue Ridge will promote low clouds
this afternoon into this evening. Some light rain and drizzle is
possible along the Blue Ridge. Patches of fog are also possible as
the clouds lower to intersect the higher terrain. Low temperatures
tonight will be mild with readings from the upper 40s in the
mountains to the upper 50s in the piedmont. A cold front will move
east across the region Thursday afternoon and evening. Modest
instability should develop ahead of the front with strong low to mid
level flow. There were some healthy STP/SCP after 18z east of the
Blue ridge. SPC has highlighted the severe thunderstorm threat in
the day 2 Convective outlook with marginal and slight risk. Damaging
winds are the primary threat, but low-level vertical shear is strong
enough to support a tornado or two. Some marginally severe hail may
also occur.
With the generous flux of moisture on very strong southerly winds,
played QPF closer to NBM with rainfall amounts greatest along the
crest of the Blue Ridge. The higher amounts here will be the result
of enhanced upslope trajectories. Did not ant to pull convection out
too quickly Thursday so shape pops towards the NAM Thursday
afternoon. High Thursday will range from the upper 50s in the
mountains to the lower 70s in the Piedmont.
Moderate confidence in the Near Term Forecast Period.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 225 PM EDT Wednesday...
Increased winds behind the front for Thursday night and Friday.
Progressive long wave trough will be offshore by Saturday morning.
Surface cold front crosses through the area Thursday evening with a
gusty west wind behind the front, supported by a 30 to 40 knot low
level jet out of the west and +5 to +8 MB/6hr pressure rises. Wind
speeds will diminish on Friday night. High pressure and a much drier
air mass move from the Mid Mississippi Valley on Friday morning to
the central Appalachians on Saturday morning.
Another short wave crosses the eastern United States on Saturday
night and Sunday. The surface low associated with this energy will
cross the Ohio Valley on Saturday and bring clouds and a chance
of showers back into the Mid Atlantic region on Saturday afternoon.
Temperatures drop below normal behind the system on Thursday night.
Have gone cooler than guidance for overnight lows with good
radiational conditions on Friday night.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 225 PM EDT Wednesday...
Tuesday night and Wednesday still looking like next organized
chance of precipitation.
500 MB zonal split flow this time frame. Synoptic scale models in
decent agreement in overall pattern. A short wave from the southern
stream crosses the Mid Atlantic region on Wednesday. Warmer air and
moisture return to the area ahead of this system for Tuesday and
Wednesday.
&&
.AVIATION /02Z THURSDAY THROUGH MONDAY/...
As of 747 PM EDT Wednesday...
Low clouds will be an hour or 3 setting in at the taf sites
along/east of the Blue Ridge, but expect MVFR to at times IFR to
occur tonight from ROA/BCB to LYH/DAN with light rain/drizzle
possible and potential for vsbys to drop to 3-5sm.
A strong low level jet works across that will create low level
wind shear issues before showers push in after 12z.
Thursday showing still sub-VFR with showers around, maybe a
thunderstorm, then potential clearing skies to SCT to BKN which
will allow a potential line of showers/storms to race east from
the mountains at 16-17z to the piedmont by late afternoon.
Expect winds to turn from the south to the southwest once the
front moves across. For now have VCTS in for most sites in the
afternoon.
Confidence is higher for sub-VFR tonight into Thu morning
especially ceilings, then average for timing of heavier showers
and thunderstorms during the day and ceilings.
Extended Aviation Discussion...
Ceilings improve Thursday night in the east but likely
remaining MVFR-IFR west in upslope showers/snow showers which
could linger into Friday. Looking at high pressure building with
mainly VFR into Saturday then another system appears to bring
sub-VFR to the area Sat night-Sunday, followed quickly by high
pressure and VFR Monday.
Forecast confidence in the extended is average as speed of
systems will determine aviation impacts.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory until 6 AM EDT Thursday for VAZ010-012-016.
High Wind Warning until 6 AM EDT Thursday for VAZ007-009-015.
NC...Wind Advisory until 6 AM EDT Thursday for NCZ001-002-018.
WV...Wind Advisory until 6 AM EDT Thursday for WVZ042-043-508.
&&
SYNOPSIS...KK/RAB
NEAR TERM...KK/WP
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...KK/RAB/WPHazardous weather outlook, Mar 30, 6:46 PM EST, 2 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
746 PM EDT Wed Mar 30 2022
VAZ007-009-015-010000-
Tazewell-Smyth-Grayson-
746 PM EDT Wed Mar 30 2022
...HIGH WIND WARNING IN EFFECT UNTIL 6 AM EDT THURSDAY...
This Hazardous Weather Outlook is for southwest Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
There is a marginal risk for severe thunderstorms on Thursday.
Marginally severe hail and localized damaging wind gusts will be the
main hazard with any severe thunderstorms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ003-004-019-020-VAZ011-013-014-017-018-032-WVZ044-507-010000-
Surry-Stokes-Wilkes-Yadkin-Giles-Pulaski-Montgomery-Floyd-Craig-
Patrick-Monroe-Eastern Greenbrier-
746 PM EDT Wed Mar 30 2022
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia and southeast West
Virginia.
.DAY ONE...Tonight.
Southerly winds may gust as high as 40 mph overnight and the higher
ridges.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
There is a marginal risk for severe thunderstorms on Thursday.
Marginally severe hail and damaging winds gusts will be the main
threat with any severe thunderstorms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.
NCZ005-006-VAZ019-020-022>024-033>035-043>047-058-059-010000-
Rockingham-Caswell-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-
746 PM EDT Wed Mar 30 2022
This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia and west central Virginia.
.DAY ONE...Tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thunderstorms Thursday, especially in the afternoon could become
severe. Damaging winds will be the main threat, but large hail and an
isolated tornado will also be possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.
NCZ001-002-018-VAZ010-012-016-WVZ042-043-508-010000-
Ashe-Alleghany NC-Watauga-Bland-Wythe-Carroll-Mercer-Summers-
Western Greenbrier-
746 PM EDT Wed Mar 30 2022
...WIND ADVISORY IN EFFECT UNTIL 6 AM EDT THURSDAY...
This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia and southeast West Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
There is a marginal threat for severe thunderstorms on Thursday.
Marginally severe hail and localized damaging winds gusts will be
the main hazard with any severe thunderstorms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
High Wind, Tazewell
- When
- March 30, 9:15 PM EST to March 31, 4:00 AM EST
- Where
- Tazewell forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $75,000
- Reported by
- 911 Call Center
- Coordinates
- 37.125, -81.561 (the zone’s center; the record gives no point)
High winds blew numerous trees and several power lines down across the county. Additionally, a roof was blown off a mobile home in Richlands. Damage values are estimated.
High Wind, Smyth
- When
- March 30, 11:00 PM EST to March 31, 4:00 AM EST
- Where
- Smyth forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- 911 Call Center
- Coordinates
- 36.844, -81.537 (the zone’s center; the record gives no point)
High winds blew several trees down around the county. Damage values are estimated.
High Wind, Carroll
- When
- March 31, 7:17 AM EST
- Where
- Carroll forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 36.697, -80.829 (the zone’s center; the record gives no point)
High winds blew shingles off a roof in the Pipers Gap area. Damage values are estimated.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Arkansas, March 30, 20227 injured · $20 million · EF3 · 1 event
- Tornadoes and Damaging Winds in Mississippi, March 30, 20225 injured · $3.5 million · EF2 · 93 events
- Damaging Winds and Strong Wind in Alabama, March 30, 20221 death · 3 injured · $7.8 million · 81 kt wind · 24 events
- Tornadoes and High Wind in Alabama, March 30, 20222 injured · EF3 · 17 events
- Tornadoes and Damaging Winds in Louisiana, March 30, 2022$438,000 · EF2 · 8 events
- Rip Current in Puerto Rico, March 30, 20221 death · 1 injured · 1 event
- Tornadoes and Damaging Winds in Mississippi, March 30, 20221 injured · $720,000 · EF1 · 31 events
- Tornadoes and Damaging Winds in Tennessee, March 30, 2022$1.3 million · EF1 · 25 events
- Tornadoes and Damaging Wind in Mississippi, March 30, 2022EF2 · 8 events
- Tornadoes and Flood in Illinois, March 30, 2022$334,000 · EF1 · 6 events
- Tornadoes and Damaging Winds in Louisiana, March 30, 2022$250,000 · EF1 · 7 events
- Tornadoes and Damaging Winds in Mississippi, March 30, 2022$250,000 · EF1 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1015830, 1015835, 1015839.